Dr. Reginald E. Greene: This 60-year-old woman was admitted to the hospital five years previously because of one year's duration of progressive muscular weakness of the legs associated with Raynaud's phenomenon. She also complained of epigastric burning which occurred when she was in the recumbent position. Electromyographic studies showed changes consistent with polymyositis. She was placed on a regimen of prednisone. Three years later she returned to the hospital because of increasing constipation, which required laxatives. A malabsorption syndrome subsequently developed with profuse diarrhea, decrease in serum albumin, and edema. A barium study at that time showed decreased motility in the distal portion of the esophagus. After this, the constipation recurred and was severe. Subcutaneous nodules developed about one year later. At the time of the present admission she complained of severe abdominal pain. Physical examination revealed a markedly tender, distended abdomen.
Dr. Dreyfuss has been asked to discuss this
Gallia FJ. Diffuse, Gastrointestinal Tract Motor Abnormality. JAMA. 1968;205(4):235–237. doi:10.1001/jama.1968.03140300053014
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: